Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 268, NWS Wichita, KS

August 16, 2004Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2004, 4:51 PM CDT for Reno County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 4:51 PM CDT (21:51 UTC)
Expired
Aug 16, 2004, 5:45 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 162151
SVRICT
KSC155-162245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TURON...OR ABOUT 17 MILES
  NORTHWEST OF KINGMAN...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF RENO COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 545 PM CDT.

LAT...LON 3783 9845 3774 9846 3773 9817 3786 9818

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:26 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 16, 3:26 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT MON AUG 16 2004

.DISCUSSION...
FCST CONCERNS...
CNVTV CHCS/TRENDS THRU THE REST OF THE WEEK...

CNVTN CONTS TO PERCOLATE UNDER MIV LVL SHRTWV MOVG ACRS THE CWA.
WL KEEP SLGT CHC ACRS PTNS OF SRN/ERN CWA THIS EVENING, AS FEATURE
CONTS TO MIGRATE SEWD. WL ALSO KEEP SLGT CHC ACRS THE NRN CWA TNGT,
WHERE CNVGNC ALG SFC FNT MAY PROVIDE IMPETUS FOR A FEW STMS. OTHRWS
GENLY WARMER AND DRY SCENARIO FOR THE MID-WEEK PD, BFR DEEPENING
CANADIAN VORTEX DROPS SWD AGAIN ACRS THE HUDSON BAY RGN SENDING
COOLER WX SWD INTO THE MDWST/PLAINS FOR THE END OF THE WEEK.

FOR TUE/WED...WK SFC FNT WL SLOW AS IT MOVS INTO KS TNGT/TUE, AND
PERHAPS GETTING AS FAR S AS HWY 56 TUE MRNG, WITH MEAN SLY LO LVL
FLO AGAIN DVLPG ACRS THE AREA DURG THE AFTN. FOCUS FOR CVNTN SHOULD
STAY MAINLY N OF THE CWA, NEAR WK BNDRY, INTO MIDDAY WED WITH LO LVL
AIRMASS CONTG TO WARM IN SSWLY MEAN LO LVL FLO. TEMPS GENLY GOING
AOA CLIMO FOR A CHG, WITH HIGHS TOPPING 90F ACRS MOST AREAS, WARMEST
CNTRL KS ON WED AFTN.

FIRST SGFNT UPR TROF WL ROTATE S/EWD ARND CANADIAN UPR LOW WED
NGT/THU, SENDING SHALLOW SFC CDFNT SWD TWD THE RGN. THIS IN COMBO
WITH ADTNL SHRTWV ENERGY TRAVERSING EWD FM THE ROCKIES WL PROMOTE
INCRSG LIFT/CNVGNC ALG SWD MOVG FNT FOR SCT CNVTN ACRS THE CWA. WL
KEEP CHCS FOR PCPN IN THE FCST FOR THE END OF THE WEEK WITH TREND
TWD COOLER THAN NORMAL TEMPS AGAIN, AS DEEPENING VORTEX/LNGWV TROF
ACRS ERN CANADA/GRTLKS WL LKLY PUSH SUCCESSIVE FNTS INTO THE AREA,
REINFORCING COOLER THAN NORMAL REGIME. ADTNL SHRTWVS FM THE ROCKIES
MAY PROVIDE SLGT CHCS FOR PCPN AT LEAST INTO MIDDAY SAT, BFR MEAN
LNGWV TROF AXIS SHIFTS E OF THE AREA ALLOWING FOR SUBSIDENCE AND
TREND TWD DRIER SCENARIO.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  90  67  93 /  10   5  10  10
HUTCHINSON      64  91  66  94 /  10   5  10  10
NEWTON          64  90  66  93 /  10   5  10  10
ELDORADO        65  89  67  92 /  10   5  10  10
WINFIELD-KWLD   65  91  67  94 /  20   5  10   5
RUSSELL         63  91  66  94 /  20  10  10  20
GREAT BEND      63  91  66  94 /  10   5  10  20
SALINA          66  92  69  95 /  20  10  10  10
MCPHERSON       64  91  66  94 /  20   5  10  10
COFFEYVILLE     65  89  66  92 /  20  10  10   5
CHANUTE         65  89  66  92 /  20  10  10  10
IOLA            65  89  66  92 /  20  10  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Aug 16, 3:44 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT MON AUG 16 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
344 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH EARLY THIS
EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THERE
ALSO IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS
TONIGHT. ANY STORMS ARE NOT EXPECTED TO BE SEVERE THIS EVENING OR
TONIGHT ACROSS CENTRAL OR SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE CHANCES OF THUNDERSTORMS FOR THE END OF THE WEEK,
ACROSS THE ENTIRE AREA, MAINLY FROM WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT. IT IS TOO EARLY TO SPECULATE ON ANY POTENTIAL RISK
FOR SEVERE WEATHER. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:11 PM CDTFlash Flood WarningICTReno6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.